Forums

Photo Gallery

Site map
Search
0The virtual community for English-speaking expats and Russians
  Main page   Make it home    Expat list   Our partners     About the site   FAQ
Please log in:
login:
password:
To register  Forgotten your password?   
  Survival Guide   Calendars
  Phone Directory   Dining Out
  Employment   Going Out
  Real Estate   Children
   Saturday
   June 12
Ask the Dentist
Ask the Realtor
Survival Guide
Phone Directory
 Post a question
 Back to questions list
 Read earlier questions
Ask the Doctor
Free Medical Advice sponsored by
Got an ache or pain? Have a question about a prescription or over-the-counter drug? Looking for some FREE medical advice?
Question:
How safe is timed release niacin for reducing cholesterol? Does it work? How much does someone need to take? The pharmacies here sell 500 mg tablets from the US.
AD
Answer:
Thanks for your inquiry. Niacin (a B vitamin) is indeed an effective treatment for high cholesterol, but not without problems (also true of many drugs of course). It was found years ago that high doses of niacin lowered cholesterol and in fact until the "statins" (which are the most commonly used drugs to lower cholesterol) were developed, niacin was commonly used. However on balance side effects from niacin are potentially more severe than those of the statins (e.g. Zocor); mainly because the dose of niacin required to affect cholesterol is high - up to 3 gm a day. The most common side effect is flushing but the more dangerous - albeit less common - side effect is liver inflammation. This can occur with the statins as well so if you're taking cholesterol-lowering drugs this must be under the active supervision of a doctor. There is good evidence that the statins are less prone to causing drug-induced hepatitis (hepatitis means liver inflammation) than megadoses of niacin. Under no circumstances should anyone take megadoses of any vitamin if they have liver or kidney problems or drink too much alcohol. In summary the statins are better tolerated, more effective, less likely to cause liver inflammation, and more expensive than niacin. Hope this helps.
Copyright © The Moscow Expat Site, 1999-2021Editor  Sales  Webmaster +7 (903) 722-38-02